Doctors Lounge - Gastroenterology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Gastroenterology Answers List
- Thu Jan 19, 2006 1:26 pm
I am 19 years old and three months ago I noticed fresh blood on the toitet paper most of the time after bowel movements. Blood was also present on the stool but only on a few occasions. During this same period, I also experienced bloating and distention of my stomach (it would notably get much physically bigger and usually quite quickly on many occasions during this period - possibly after some bowel movements) - this distention and also feeling of bloating often lasted much of the day and is experienced more when I lie down on the bed - but worse when sleeping sideways. I have to loosen my clothing around my stomach when I experience this. Abdominal discomfort around the belly button area was also common.
I also noticed that for very much of this period my stools were foul smelling, soft and lose - I would not say it was diarrohea though - there were a very few occasions when I had to empty my bowels 2 or 3 times but usually only once. I also released a lot of gas (foul-smelling) during some periods. Sometimes the gas and distention are not experienced for a week or so, but then they can be felt again at varying extents before disappearing after a week or so. I also sometimes felt mild to medium acute pains in the abdominal area on a few days.
I went to my doctor about this and he said the bleeding is likely to be from an internal haemorrhoid and gave me anusol suppositories which I used for a week - during this week I did not experience any bleeding nor distention nor abdominal discomfort- Its been a few days since I have stopped using them and I havn't experienced any bleeding as yet. However I have noticed mild abdominal discomort and mild distention, gas and foul-smelling stools appearing again - however it is not lasting throughout the whole day. I also had a blood test and it indicated that there were no signs of bowel inflammation. I did not experiened other symptoms such as loss of appetite nor burping nor nor diarrohea nor constipation nor nausea. I eat food that is rich in fibre and drink plenty of water.
Was the bleeding (which has stopped for now after anusol) likely to have been from a haemmorhoid?
How about the other symptoms (foul smelling stools, gas, distention, discomfort) - were these from the haemmorhoid too or something else? What is it likely to be? How can i treat this or reduce its effects? I have monitored my food - I do not drink caffeine or eat much spicy food, as I fear it may make it worse.
I have not been stressing over this period but over a year back I had a stress problem which resulted in gastricitis (food and acid came out of the mouth) for a few months - however that was treated over a year back and those symptoms havn't recurred since then - however, could it be that an ulcer has formed in my stomach from since then?
Any help will be most appreciated.
| Dr. Safaa Mahmoud
- Wed Jul 12, 2006 8:06 pm
You probably experience a form of IBS.
IBS is one of the most common disorders that is seen in the clinic.
The disease is not due to inflammation in the wall of the GI and is believed to be due to autonomic dysfunction or hormonal imbalance, that can be easily controlled by simple changes in the lifestyle, diet.
Commonly people who have IBS complaint off
A bloated abdomen
Abdominal pain or colic
Either Diarrhea or Constipation or an alternating between both of them
Stress increases the frequency and the severity of symptoms in almost all cases.
Super added infectious GI attack will worsen also the symptoms, and according to your complaint this was probably the case since you have had these foul odored gas and blood in stools. I think you need to be checked for Clostridium difficile (C. diff) or infectious Colitis.
In addition you may have concomitant hemorrhoids (either a sequence of the bowel movements problems or as a separate condition), that was aggravated by the the changes in your bowel movements, thus the treatment for the pile decreased the bleeding per rectum but the other symptoms remained.
I advise you to keep on follow up with your doctor, and update him with your symptoms,
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit
Ask a Doctor Teams: Respond to patient questions and
discuss challenging presentations with other members.
Doctors Lounge Membership